Arkansas, 2011

Hail and Damaging Winds in Arkansas, February 24, 2011

February 24, 2011 · NWS SHV · 6 events in 4 counties and zones

A warm and unstable airmass developed across the Four State Region during the morning and afternoon hours of February 24th. A vigorous upper level storm system moved eastward out of the Texas Hill Country, into the region during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm and unstable airmass developed across the Four State Region during the morning and afternoon hours of February 24th. A vigorous upper level storm system moved eastward out of the Texas Hill Country, into the region during the afternoon. A strong dryline developed across central Texas and pushed its way eastward into Northeast Texas during the afternoon. The upper level storm system provided lift along the dryline for a broken line of thunderstorms to develop across Northeast Texas and Southeast Oklahoma. Strong shear was present and as a result...widespread wind damage was reported as the squall line moved into Southern Arkansas and Northern Louisiana. A few hail reports occurred but the bulk of the reports from the storm system were straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 24, 4:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 24, 4:11 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CST THU FEB 24 2011

.DISCUSSION...
SQUALL LINE PUSHING ACROSS I-30 AND WELL SOUTH OF I-20 IN NE
TX...FROM RUSK...TO MARSHALL TO TEXARKANA..TO HOPE. THIS FEATURE
IS ON THE DRY LINE FOR THE MOST PART...ALTHOUGH GETTING OUT AHEAD
OF THE DRY LINE OVER THE LAST HOUR OR SO. TORNADO WATCH 13 GOES UNTIL
00Z AND WILL LIKELY BE RESTRUCTURED IN THE LATE AFTERNOON. SO FAR
THE DOUBLE CAP HAS BEEN THE DAY SAVER WITH SCATTERED SHOWERS JUST
NOW BEGINNING TO SEE GOOD COVERAGE OF SMALL CELLS OVER N CEN LA.
LOTS OF SHEAR AND HELICITY AS THESE LIFT NORTHWARD. MEANWHILE...THE
LINE WILL CONTINUE INTO POCKETS OF INSTABILITY. CAPE ON THE LAPS
BETTER THAN 2000 J/KG OVER NE LA AND CLOSE TO THAT ALONG THE
SOUTHERN FLANK OF THE LINE WEST OF LUFKIN. POCKETS OF 600 TO 1000
ELSEWHERE. ISOLATED TORNADOES AND STRAIGHT LINE WIND THREAT IN
DOWNPOURS MORE LIKELY TO DO ANY DAMAGE...WITH LITTLE IF ANY SMALL
HAIL. WE/LL HOLD ON THE TORNADO WATCH UNTIL THE DRY LINE SWINGS BY
AND LIKELY RESTRUCTURE WITH SPC IN THE NEAR FUTURE ANYWAY. SFC
WINDS HAVE BEEN THE BIG STORY TODAY WITH GUST IN THE 30 TO 40 MPH
RANGE COMMON...BUT STILL SOUTHWEST BEHING THE SQAULL LINE...THUS
FAIRLY QUIET COMPARED TO WHAT COULD BE. PROBABLY TOO MUCH WIND
PLUS THE CAPS...THE PRE-FRONTAL TROUGH CAME IN UNDER THE CAPS AND
NOW THE DRY PUSH HAS THE MAIN LINE HOLDING MOMENTUM WHILE THE
COLD FRONT IS EDGING OVER CENTRAL OK.

LITTLE CHANGE TO EXTENDED WITH THE NEXT EVENT MUCH LIKE TODAY FOR
SUNDAY AFTERNOON. BEYOND THAT NEXT SHORT WAVE THE PATTERN A BIT
MORE ZONAL NW FLOW WITH A QUIETER PERIOD UNTIL LATE NEXT WEEK. /24/

&&

.AVIATION...
FLIGHT CONDITIONS WILL DETERIORATE IN AND AROUND AN EASTWARD MOVING
CONVECTIVE LINE ACROSS EAST TEXAS. TSRA CONDITIONS EXPECTED ACROSS
EAST TEXAS THROUGH 00Z AND SOUTH ARKANSAS AND NORTH LOUISIANA
THROUGH 06Z. SOUTHERLY WINDS 20 TO 25 KNOTS GUSTING 35 KTS THROUGH
00Z...SHIFTING TO THE NORTHWEST AND DECREASING TO 10 TO 15 KTS
BEHIND THE COLD FRONT. OTHERWISE... CONDITIONS IMPROVING TO VFR AS
THE COLD FRONT MOVES EAST. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  62  44  73  60 /  50   0  10  10  30
MLU  50  60  41  72  60 /  80   0  10  10  30
DEQ  38  57  35  70  56 /  20   0  10  10  30
TXK  41  56  40  70  59 /  20   0  10  10  30
ELD  45  57  39  70  58 /  80   0  10  10  30
TYR  41  60  45  73  60 /  10   0  10  10  20
GGG  42  59  43  73  60 /  10   0  10  10  20
LFK  47  68  46  74  61 /  20   0  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/05
Hazardous weather outlook, Feb 24, 12:12 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1212 PM CST THU FEB 24 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251815-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1212 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...DEEP EAST
AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM...MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE FOUR
STATE AREA WILL CONTINUE OVER THE FOUR STATE AREA INTO THE EVENING
HOURS. THE STAGE HAS BEEN SET FOR STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES
FROM THE WEST. SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE I-30
CORRIDOR AHEAD OF THE DRY LINE NOW INTO THE DALLAS AREA. THIS
FEATURE WILL ADVANCE EASTWARD WITH THE COLD FRONT DROPPING IN
BEHIND DURING THIS EVENING. THE LARGE SCALE FORCING ASSOCIATED
WITH THIS UPPER LEVEL SYSTEM HAS BROUGHT IN THIS TORNADO THREAT
WHICH WILL EXIST ALL AFTERNOON WITH ANY SUPER CELLS THAT DEVELOP
AHEAD OF THE DEVELOPING LINE OF THUNDERSTORMS. AS THE LINE OF
WESTERN MOST LINE OF THUNDERSTORMS CONTINUES TO DEVELOP INTO A
SQUALL LINE...EXPECT A GREATER THREAT FOR DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL ALL EVENING UNTIL EXITING NORTH
LOUISIANA AND SOUTH CENTRAL ARKANSAS PRIOR TO MIDNIGHT. COOLER AND
DRIER AIR WILL FOLLOW BEHIND A COLD FRONTAL PASSAGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A MUCH STRONGER UPPER LEVEL STORM SYSTEM WILL MOVE EAST ACROSS THE
SOUTHERN PLAINS SUNDAY AFTERNOON AND NIGHT...AND COULD RESULT IN
SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
REGION ONCE AGAIN. AT THIS TIME...IT APPEARS AS IF AREAS ALONG AND
NORTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTH
LOUISIANA WILL SEE THE GREATEST THREAT FOR SEVERE THUNDERSTORMS
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED FOR TORNADO WATCH 13...ADDITIONAL
ACTIVATION OF HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL MAY BE NEEDED FOR THIS EVENING.

24

In the hours before

Special weather statement, Feb 24, 3:47 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
347 PM CST THU FEB 24 2011

TXZ150-151-242230-
PANOLA-RUSK-
347 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     HENDERSON...JOINERVILLE...MINDEN...NEW SALEM...PINEHILL...TATUM
     AND TURNERTOWN...

AT 344 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NEW SALEM...OR 13 MILES
NORTHEAST OF RUSK...MOVING NORTHEAST AT 65 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

PARKER
Local storm report, Feb 24, 4:05 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
405 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             HENDERSON               32.16N 94.80W
02/24/2011  E0.25 INCH       RUSK               TX   EMERGENCY MNGR

            EAST MAIN STREET AND HWY 79S IN HENDERSON

&&

04
Special weather statement, Feb 24, 4:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
410 PM CST THU FEB 24 2011

ARZ060-061-070>072-TXZ112-242315-
CASS-COLUMBIA-HEMPSTEAD-LAFAYETTE-MILLER-NEVADA-
410 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     NEVADA...HEMPSTEAD...COLUMBIA...LAFAYETTE AND MILLER...
IN NORTHEAST TEXAS...
     CASS...

AT 409 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLEVINS TO
RAVANNA...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
PRESCOTT TO 6 MILES SOUTHEAST OF ATLANTA...MOVING EAST AT 35 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

13
Special weather statement, Feb 24, 4:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
410 PM CST THU FEB 24 2011

TXZ126-138-150-151-242300-
HARRISON-MARION-PANOLA-RUSK-
410 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CST...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION...HARRISON...RUSK AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BECKVILLE...CARTHAGE...DEBERRY...ELYSIAN FIELDS...KARNACK...
     MARSHALL...MINDEN...PINEHILL...SMITHLAND...TATUM AND WASKOM...

AT 405 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SMITHLAND
TO MINDEN...OR ALONG A LINE EXTENDING FROM 20 MILES NORTH OF MARSHALL
TO 12 MILES SOUTH OF HENDERSON...MOVING EAST AT 60 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PARKER
Special weather statement, Feb 24, 4:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
431 PM CST THU FEB 24 2011

LAZ001-002-010-242330-
BOSSIER-CADDO-DE SOTO-
431 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO...BOSSIER AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     BELCHER...BENTON...BLANCHARD...BOSSIER CITY...GILLIAM...
     GREENWOOD...HAUGHTON...HOSSTON...IDA...MOORINGSPORT...OIL
     CITY...PLAIN DEALING...RODESSA...SHREVEPORT...STONEWALL AND
     VIVIAN...

AT 430 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VIVIAN TO
CARTHAGE...OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHEAST OF
ATLANTA TO CARTHAGE...MOVING EAST AT 60 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PARKER
Local storm report, Feb 24, 4:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CST THU FEB 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 S HOSSTON             32.87N 93.88W
02/24/2011                   CADDO              LA   STORM CHASER

            18 WHEELER OVERTURNED ALONG HWY 1

&&

12

The radar

The Shreveport radar (KSHV), 103 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
February 24, 5:15 PM CST
Where
Columbia County, 1.16 mi W of Magnolia Muni Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.230, -93.240

Trees were downed across Hwy. 79 south.

Thunderstorm Wind, Columbia

When
February 24, 5:35 PM CST
Where
Columbia County, 4.62 mi E of Village
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.270, -92.970

Trees were downed across Hwy. 82 at the Columbia and Union County line.

Thunderstorm Wind, Union

When
February 24, 5:50 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.220, -92.660

Widespread trees and powerlines downed across the entire county.

Hail, Sevier

When
February 24, 7:55 PM CST
Where
Sevier County, 0.69 mi N of Bellview
Measured
1 in hail
Reported by
Public
Coordinates
33.940, -94.170

Hail, Howard

When
February 24, 8:15 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.940, -93.850

Hail, Howard

When
February 24, 8:20 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.940, -93.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276416, 276415, 276417, 276444, 276447, 276448.